Colorado, 2010

Funnel Cloud in Colorado, April 22, 2010

April 22, 2010 · NWS GJT · 1 event in 1 county or zone

A large upper low with unseasonably cold air over the area resulted in a cold core funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large upper low with unseasonably cold air over the area resulted in a cold core funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 2:37 AM MST, 6 hours 43 minutes earlier.

Area forecast discussion, Apr 22, 2:37 AM MST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MDT THU APR 22 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
A LARGE CLOSED LOW OVER SOUTHERN NEVADA WILL REMAIN ALMOST STATIONARY
TODAY...AS STRONG VORT MAXES ROTATE AROUND ITS CENTER. ONE SUCH VORT
MAX WAS TRAVELING FROM S TO N OVER EASTERN UT THIS MORNING AND WILL
HELP PUSH THE SURFACE COLD FRONT THROUGH WESTERN CO. THE VORT MAX IS
PROVIDING WIDESPREAD UPLIFT AND PUMPING PLENTY OF MOISTURE INTO THE
AREA. HAVE INCREASED POPS ACROSS MOST OF WESTERN CO AND EASTERN UT
TODAY. PRECIPITABLE WATER AMOUNTS ARE RELATIVELY HIGH...BUT TEMPS
REMAIN WARM...EVEN AT HIGHER MOUNTAIN SITES.  SO WILL NOT ADD ANY
WINTER HIGHLIGHTS.

THE BACK EDGE OF THE WIDESPREAD PRECIPITATION WILL ROTATE FROM SE UT
THIS MORNING TO THE NORTHERN CO AND UT BORDERS BY LATE THIS
AFTERNOON. CLOUDS AND PRECIP WILL DECREASE AS THIS LINE PASSES. THEN
THE FORECAST AREA WILL BE CAUGHT BENEATH A RATHER INACTIVE PORTION
OF THE STORM TONIGHT AS THE LOW CENTER TRACKS OVER THE FOUR CORNERS
THEN TO SE CO.

ON FRIDAY...THE UPPER LOW CENTER TRACKS SLOWLY NE AND A HUGE BANK OF
WRAP-AROUND TROWAL PRECIPITATION ADVECTS INTO THE AREA FROM THE NW.
FRIDAY AND FRIDAY NIGHT SHOULD SEE A RETURN OF WIDESPREAD
PRECIPITATION ACROSS THE NORTHERN TWO THIRDS OF THE AREA UNDER
MOISTURE NORTH TO NORTHEAST FLOW ALOFT. THE SNOW LEVEL SHOULD
LOWER...BUT THE COLDEST TEMPS MISS THE AREA...PASSING TO THE SOUTH.

.LONG TERM...SATURDAY THROUGH THURSDAY...

UPPER LOW WILL CONTINUE TO BRING WRAP AROUND MOISTURE TO THE WESTERN
SLOPE AS IT EJECTS OUT OF THE EASTERN PLAINS OF CO SATURDAY.
PRECIPITATION WILL DECREASE THROUGH THE DAY AS THE LOW LIFTS AWAY
WITH LINGERING SHOWERS OVER THE CENTRAL MOUNTAINS AND ALONG THE
DIVIDE SATURDAY NIGHT WITH A WEAK EMBEDDED DISTURBANCE IN THE
NORTHWESTERLY FLOW ALOFT FORECAST TO TRACK OVER THE CENTRAL PART OF
WESTERN CO. ENOUGH MOISTURE WILL REMAIN TO HAVE PARTLY CLOUDY SKIES
BUT ONLY A STRAY SHOWER OR TWO OVER THE NORTHERN MOUNTAINS OF
WESTERN CO THROUGH THE BEGINNING OF NEXT WEEK. ALSO A LOW STALLED
OVER THE NORTHERN ROCKIES MAY ALSO HELP IN THE DEVELOPMENT OF A FEW
SHOWERS OVER THE NORTHERN TIER OF THE FORECAST AREA. POSITION OF
THIS FEATURE IS PORTRAYED SLIGHTLY DIFFERENTLY BETWEEN MODELS AND A
SLIGHT SHIFT NORTH OR SOUTH WILL MAKE A DIFFERENCE THEREFORE WILL
KEEP CURRENT FORECAST LIGHT POPS AND SEE HOW THE NEXT COUPLE MODEL
RUNS HANDLE THE LOW.

THE LOW REMAINS POSITIONED OVER NORTHERN ROCKIES AS A RIDGE PUSHES
EAST. THE RIDGE IS FLATTENED AND GOES UNDER THE LOW ACCORDING TO
THE GFS. THE ECMWF EJECTS THE LOW EAST AS THE RIDGE AXIS MOVES
OVERHEAD. EITHER WAY WILL KEEP THE POPS LOW THROUGH MID WEEK.

THE NEXT SYNOPTIC SCALE PAC TROUGH MOVES INLAND WEDNESDAY AND BRINGS
SOUTHWESTERLY FLOW ALOFT OVER EASTERN UT AND WESTERN CO. STARTED TO
INCREASE POPS SLIGHTLY MID WEEK AS THE MOISTURE INCREASES.
CONFIDENCE NOT VERY HIGH WITH POSITION AND TRACK OF THIS NEXT
SYSTEM WITH THE GFS SHOWING TWO LOW CENTERS ONE NORTH THE OTHER
SOUTH AND THE EC HAS TWO LOWS BUT ORIENTED WEST AND EAST OF EACH
OTHER BY THURSDAY MORNING. BROAD BRUSH INCREASE FOR CLOUD COVER AND
POPS IN THE EXTENDED TO REFLECT THE SYSTEM...ALTHOUGH DETAILS WILL
MOST LIKELY CHANGE.

&&

.AVIATION...

WIDESPREAD PRECIPITATION AND LOW CLOUDS WILL CONTINUE THIS MORNING...
WITH IMPROVING CONDITIONS FROM S TO N LATE THIS AFTERNOON AND
TONIGHT. WIDESPREAD MVFR AND AREAS OF IFR CONDITION WILL DOMINATE...
ESPECIALLY OVER ALL THE MOUNTAINS AND PASSES. THE SNOW LEVEL SHOULD
HOVER BETWEEN 6500 AND 7500 FEET.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....AS
AVIATION.....CJC
Hazardous weather outlook, Apr 22, 3:02 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT THU APR 22 2010

COZ001>014-017>023-UTZ022>025-027>029-231030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
402 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN SHOWERS...WITH SNOW OVER THE HIGH ELEVATIONS
WILL CONTINUE THROUGH TODAY...THEN DECREASE FROM SOUTH TO NORTH
TONIGHT.  THE SNOWFALL WILL CAUSE AREAS OF HAZARDOUS DRIVING
OVER THE HIGH MOUNTAINS PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE FRIDAY NIGHT
AND CONTINUE ACROSS THE AREA THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH MONDAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CUOCO

In the hours before

Local storm report, Apr 22, 7:22 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
822 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             SILVERTON               37.81N 107.66W
04/22/2010  M3.0 INCH        SAN JUAN           CO   AVALANCHE FCSTR

            24 HOUR SNOWFALL AMOUNT.

&&

EVENT NUMBER GJT1000468

MALEKSA
Local storm report, Apr 22, 7:23 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/22/2010  E4.0 INCH        OURAY              CO   AVALANCHE FCSTR

            SNOWPLOW DRIVERS ESTIMATED BETWEEN 4 AND 5 INCHES ON
            THE SAN JUAN PASSES.

&&

EVENT NUMBER GJT1000469

MALEKSA
Local storm report, Apr 22, 7:24 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     SNOW             MONUMENT (HIGHWAY 550)  37.97N 107.66W
04/22/2010  E3.0 INCH        OURAY              CO   AVALANCHE FCSTR

            SNOWPLOW DRIVERS ESTIMATED AROUND 3 INCHES OF SNOW IN
            THE GORGE AREA.

&&

EVENT NUMBER GJT1000470

MALEKSA
Local storm report, Apr 22, 7:32 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 ESE WHITEWATER        38.96N 108.35W
04/21/2010  M64 MPH          MESA               CO   TRAINED SPOTTER

            PEAK WIND GUST OF 64 MPH AT 415 PM ON WEDNESDAY APRIL
            21.

&&

EVENT NUMBER GJT1000471

MALEKSA
Local storm report, Apr 22, 9:11 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/22/2010  M8.3 INCH        OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL SNOWFALL AT SENATOR BECK

&&

EVENT NUMBER GJT1000472

DLC
Local storm report, Apr 22, 9:16 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/22/2010  M7.5 INCH        OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL SNOWFALL AT SWAMP ANGEL... WATER EQUIV 0.67
            INCHES

&&

EVENT NUMBER GJT1000473

DLC

The radar

The Grand Junction radar (KGJX), 176 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Plata

When
April 22, 9:20 AM MST to 9:27 AM MST
Where
La Plata County, 10 mi SW of Ignacio
Reported by
Emergency Manager
Coordinates
37.518, -107.759

A cold core funnel cloud was observed by a number of eyewitnesses.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216568.